ACC Joins AHA, HRS in Statement on Exploratory COVID-19 Treatment, Drug Interactions on QTc

Cardiology Magazine Image

A joint statement from ACC, American Heart Association and Heart Rhythm Society leadership outlines critical cardiovascular considerations in the use of hydroxychloroquine and azithromycin for the treatment of COVID-19.

The statement, published in the Journal of the American College of Cardiology, outlines the known cardiovascular risks of the drugs, both of which are listed as definite causes of torsade de pointes at crediblemeds.org and are known to cause arrhythmia, prolong QTc interval and increase the risk of sudden death. According to the statement, the effect of combining these two drugs on QT or arrhythmia risk has not been studied.

In order to minimize risk, approaches outlined in the statement include: 1) electrocardiographic/QT interval monitoring, with guidance for drug withdrawal; 2) correction of hypokalemia >4 mEq/L and hypomagnesemia >2 mg/dL; and 3) avoiding other drugs that prolong QTc when feasible. The statement also includes a table rating potential adverse cardiac events of medications currently being repurposed for COVID-19 treatment, such as chloroquine and lopinavir/ritonavir.

In addition to the statement, the ACC has also published detailed guidance on safety considerations for inpatient and outpatient use and monitoring of hydroxychloroquine and chloroquine in clinical practice, cautioning their use should be within the context of a clinical trial or registry until sufficient evidence is available for its use in clinical practice.

If used outside of a clinical trial, it should be at the direction of an infectious disease or COVID-19 expert, with cardiology input for QT monitoring. This guidance reviews the arrhythmogenicity of hydroxychloroquine and azithromycin, providing tables for a risk score of drug-associated QTc prolongation and risk levels.

"We are united in our mission to achieve optimal, quality care for our patients, and we must continue to be vigilant in assessing the potential complications of all medications during this crisis," says ACC President Athena Poppas, MD, FACC.

Clinical Topics: Arrhythmias and Clinical EP, SCD/Ventricular Arrhythmias, Novel Agents, Statins

Keywords: Torsades de Pointes, Azithromycin, Hydroxychloroquine, Chloroquine, Lopinavir, Ritonavir, Hypokalemia, COVID-19, Cardiovascular Diseases, Risk Factors, severe acute respiratory syndrome coronavirus 2, Coronavirus, Coronavirus Infections


< Back to Listings